New Jersey, 2002

Damaging Wind in New Jersey, July 18, 2002

July 18, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked over several trees and tree limbs and numerous wires in Peapack-Gladstone Borough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked over several trees and tree limbs and numerous wires in Peapack-Gladstone Borough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 2:53 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 2:53 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EDT THU JUL 18 2002

SCT SHWRS/TSTMS CURRENTLY SPREADING ACROSS THE FA WILL CONT THRU
MUCH OF TNGT AS A COLD FRONT INCHES ITS WAY S AND E. A WEAK LOW
PRES WAVE WILL MOVE ALONG THE FRONT FRI INTO FRI NIGHT BRINGING
ADDITIONAL SHWRS/TSTMS. ALL MODELS SHOW PLENTY OF CLOUD COVER
FRI...MAINLY MID AND HI LEVEL.  WILL GO PARTLY SUNNY...MEANING A DAY
MUCH LIKE TODAY.  WITH OVERNIGHT TEMPS EXPECTED TO REMAIN WELL UP IN
THE 70S MOST URBAN AREAS AND HUMIDITY LEVELS REMAINING HIGH...LOOKS
LIKE HEAT INDICES FRIDAY WILL ONCE AGAIN APPROACH THE 100 MARK...AND
THE EXCESSIVE HEAT WILL BE CONTINUED INTO FRI.  SINCE IT IS THE
SECOND CONSECUTIVE DAY...THE HEADLINE WILL NOW READ EXCESSIVE HEAT
WARNING.  DRIER AND SLIGHTLY COOLER AIR BEGINS TO WORK ITS WAY INTO
THE FA FRI NIGHT.  SAT WILL BE LESS HUMID AND NOT AS HOT BUT WILL
STILL HAVE A MIN CHC OF A LATE DAY TSTM.

MARINE IS QUIET.

.PHI...
DE...EXCESSIVE HEAT WARNING INTO FRIDAY FOR ZONE DEZ001.
MD...NONE.
NJ...EXCESSIVE HEAT WARNING INTO FRIDAY FOR ZONES
     NJZ015...NJZ017>019.
PA...EXCESSIVE HEAT WARNING INTO FRIDAY FOR ZONES PAZ067>071.

MARINE...NONE.

RPW

In the hours before

Special weather statement, Jul 18, 3:30 PM EST, 2 hours 15 minutes before
DEZ002-003-MDZ008-012-015-019-020-NJZ007>010-012-013-016-020>023-027-
PAZ060>062-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT THU JUL 18 2002

...HEAT INDEX VALUES IN THE 90S ON FRIDAY AFTERNOON...

TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90 ON FRIDAY
AFTERNOON.  WITH VERY HIGH HUMIDITY LEVELS...HEAT INDEX VALUES
SHOULD TOP OUT IN THE 90S.

ON FRIDAY TRY TO LIMIT OUTDOOR ACTIVITIES...ESPECIALLY DURING THE
HOTTEST TIME OF DAY...THE AFTERNOON AND EARLY EVENING.  REMEMBER TO
CHECK ON THE ELDERLY BEING THAT THEY ARE MOST SUSCEPTIBLE TO HEAT
RELATED HEALTH PROBLEMS.

A COLD FRONT IS FORECAST TO BEGIN DROPPING INTO THE REGION FROM THE
NORTH ON FRIDAY NIGHT.  THE FRONT IS EXPECTED TO BRING AN END TO THE
HEAT AND HUMIDITY FOR THE WEEKEND.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.  YOU CAN
ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING
ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).

IOVINO

The radar

The Philadelphia radar (KDIX), 88 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 18, 5:45 PM EST
Where
Somerset County, Gladstone
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -74.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308647.